NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, November 25, 2015
Loss of taste after dental anesthesia
Hello, Recently I had a temporary crown installed on the lower left side. After the initial effects of the anesthesia had worn off the sense of taste on the left side of my tongue was gone. The tongue has a buttery or slick feel to it and I have a salty taste to foods and liquids. It has been over a month with no marked improvement. Do you feel that I can expect to see recovery of taste in time? Thank you for your opinion. Regards
I am sorry you are having difficulty. The nerve for taste to the front two-thirds of the tongue runs along with the same nerve that carries sensation to the tongue. This nerve is anesthetized during routine dental injections for treatment of teeth/gums in the lower jaw.
It is possible for this nerve to be contacted by the needle during the injection resulting in altered taste. Normally, this takes several weeks, at least, to recover. There is a very small chance it may not recover fully.
It is also possible that this could occur without trauma to the nerve. This is especially common with post-menopausal woman. It would appear from your description that the injection may have played a role. If this is concerning, please contact your dentist because I am sure he or she would be interested in your concerns.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University